Montana, 2025

Hail and Damaging Winds in Montana, August 7, 2025

August 7, 2025 · NWS TFX · 6 events in 1 county or zone

An embedded wave within more broad troughing digging into the Pacific Northwest moved across the region late night August 6 into August 7. Elevated instability increased as showers and thunderstorms moved eastward from Central Montana toward Fergus county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An embedded wave within more broad troughing digging into the Pacific Northwest moved across the region late night August 6 into August 7. Elevated instability increased as showers and thunderstorms moved eastward from Central Montana toward Fergus county. As these thunderstorms continued to balloon and cross Lewistown Divide, they became severe, producing a wide swath of gusts in excess of 55 mph, including a peak gust of 71 mph just east of Lewistown Divide.

Later in the day ample instability and shear developed across Fergus county again to result in an instance of large hail near Grass Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 12:32 AM MST, 1 hour 38 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms this afternoon and evening across the region, with a few on the strong to severe side.
  • Much cooler for Friday, with showers and a few thunderstorms in the afternoon.
  • Trending back warmer this weekend into next week.
Area forecast discussion, Aug 7, 12:32 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
132 AM MDT Thu Aug 7 2025

.KEY MESSAGES...

 - Numerous showers and thunderstorms this afternoon and evening
   across the region, with a few on the strong to severe side.

 - Much cooler for Friday, with showers and a few thunderstorms in
   the afternoon.

 - Trending back warmer this weekend into next week.

&&

.DISCUSSION...

 - Meteorological Overview:

The initial wave associated with an approaching upper trough over
the Pacific NW is moving overhead early this morning. Sufficient
forcing from this wave has allowed for elevated showers and
thunderstorms to develop, mainly over the plains. This activity will
spread eastward through the remainder of the overnight and exit this
morning.

Attention then turns to this afternoon and evening, when the main
wave of the aforementioned trough begins to swing through. Stout
forcing from this troughing will help maximize what little
instability develops through the afternoon, resulting in numerous
showers and thunderstorms this afternoon and evening. The most
robust thunderstorms that form will be capable of taking on at least
brief supercell characteristics given the strong shear in place.
Forecast hodographs feature long, straight shear profiles,
suggesting large hail will be a concern in the most robust
thunderstorms, on top of strong wind gusts. The setup will be
discussed a bit further in the uncertainty section below.

Cooler temperatures move in behind a front, which will allow for a
cool day Friday as the core of the upper trough moves across the
Northern Rockies. Although surface temperatures will be below
average, sufficiently cool temperatures aloft will still allow for
afternoon showers and thunderstorms. The risk for a strong
thunderstorm is low, though it should be mentioned that a period
of more widespread (synoptic) gusty winds do look to develop
during the day Friday over the plains.

The upper troughing moves off to the east this weekend, allowing for
a northwesterly flow aloft to develop well off to the east of a
building ridge over the eastern Pacific Ocean. This setup more or
less continues into the middle of next week. Glancing blows from
waves traversing through the northwesterly flow aloft may promote
low-end chances for showers and thunderstorms at times early next
week, but the main takeaway is for a warming and largely drying
trend heading into early next week. Confidence in specifics
decreases significantly late next week, but ensemble means do
favor troughing in some capacity. -AM

 - Forecast Confidence & Scenarios:

There still remains some uncertainty with respect to how well the
region destabilizes today. Forcing from the approaching trough looks
to result in quite a bit of cloud cover, which would limit just how
much surface heating and resulting instability develops. Should
cloud cover hold off a bit more in the late morning and early
afternoon, a trend toward more numerous strong to severe
thunderstorms thunderstorms would be reasonable. Conversely, if the
region fails to clear out in a meaningful way, the risk for a strong
to severe thunderstorm would be lower. Overall, the area with the
best chance for ample instability to develop would be in the
Lewistown area and vicinity. -AM

&&

.AVIATION...
07/06Z TAF Period

A shortwave passing through a southwesterly flow aloft will continue
to bring scattered showers and few isolated thunderstorms through
07/12Z, with the most coverage over Central/North-central
Montana. Isolated instances of gusty winds and lightning looks to
be the primary concerns for the overnight hours. The main trough,
currently over the Pacific Northwest, will approach the Northern
Rockies on Thursday and send a couple rounds of showers and
thunderstorms through Southwest and North-central Montana between
07/18 and 08/06Z. The strongest and most widespread activity looks
to occur over areas east of a KHLN to KHVR line and north of I90.
Some storms will be capable of strong, gusty winds, hail, brief
downpours in addition to lightning. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  76  49  71  53 /  40  50  30  20
CTB  72  50  65  50 /  30  20  50  20
HLN  76  48  72  51 /  70  60  20  10
BZN  81  44  73  45 /  60  80  20  10
WYS  76  36  68  32 /  30  50  20   0
DLN  78  40  71  40 /  50  50  10   0
HVR  80  53  70  54 /  30  40  60  50
LWT  74  46  67  49 /  60  70  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 7, 1:38 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 AM MDT Thu Aug 7 2025

MTZ313-314-318-070915-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
238 AM MDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JUDITH BASIN AND
CENTRAL FERGUS COUNTIES THROUGH 315 AM MDT...

At 236 AM MDT, Doppler radar was tracking a strong thunderstorm over
Moore, or 14 miles west of Lewistown, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewistown, Hobson, Moore, Danvers, Suffolk, Forestgrove, Moccasin,
Giltedge, Glengarry, Heath, Hilger, and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 10973 4710 10999 4752 10928 4699 10887
TIME...MOT...LOC 0836Z 238DEG 43KT 4700 10973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Local storm report, Aug 7, 2:02 AM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
302 AM MDT Thu Aug 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     Tstm Wnd Gst     3 SW Lewistown          47.03N 109.47W
08/07/2025  M52 MPH          Fergus             MT   ASOS

            ASOS station KLWT Lewistown Airport.

&&

AM

The radar

The Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
August 7, 2:10 AM MST
Where
Fergus County, 4.25 mi NNW of Lewistown Holland Ar
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.110, -109.090

MT Mesonet station Forestgrove N. Peak gust for the sensor.

Thunderstorm Wind, Fergus

When
August 7, 2:11 AM MST
Where
Fergus County, 1.17 mi NE of Lewistown Holland Ar
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
47.060, -109.050

AWOS station K1NM Novemeber. Peak gust for the sensor.

Thunderstorm Wind, Fergus

When
August 7, 2:24 AM MST
Where
Fergus County, 1.67 mi SW of Grassrange Clark Arp
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.050, -108.840

Weather underground station near Grass Range.

Thunderstorm Wind, Fergus

When
August 7, 2:31 AM MST
Where
Fergus County, Roy
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -108.930

AWOS station K1OM Oscar. Peak gust for the thunderstorm at this sensor.

Hail, Fergus

When
August 7, 2:27 PM MST
Where
Fergus County, 1.41 mi W of Grassrange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.020, -108.810

Spotter estimated hail up to an inch in size.

Hail, Fergus

When
August 7, 2:29 PM MST
Where
Fergus County, 1.17 mi NW of Grassrange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.030, -108.800

Report received of a wind shield cracked from falling hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287563, 1287564, 1287565, 1287566, 1287567, 1287568.